Kansas, 2006

Flood and Hail in Kansas, July 8, 2006

July 8, 2006 · NWS DDC · 9 events in 4 counties and zones

3 hail, 3 heavy rain, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 1:30 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SAT JUL 8 2006

.DISCUSSION...

DAYS 1-2...
THE MOST SIGNIFICANT FORECAST CHALLENGE TODAY IS ANTICIPATING
THUNDERSTORM COVERAGE AND PERSISTENCE OF CLOUD COVER. MAXIMUM
TEMPERATURES BOTH SUNDAY AND MONDAY WILL BE HIGHLY DEPENDENT ON
CLOUDINESS, AND ONLY A COUPLE OF HOURS MORE OR LESS OF SUN THAN
EXPECTED WILL RESULT IN AN ERROR OF SEVERAL DEGREES IN THE MAXIMUM
TEMPERATURE.

CONSIDERABLE MID AND HIGH LEVEL TROPICAL MOISTURE HAS CONTINUED TO
STREAM NORTHWARD FROM THE TROPICAL EASTERN PACIFIC OVER THE
SOUTHWESTERN UNITED STATES TO THE CENTRAL PLAINS. A SERIES OF UPPER
LEVEL TROUGHS HAVE SUPPRESSED THE RIDGE OVER THE CENTRAL UNITED
STATES IN RECENT DAYS, AND WAVES EMBEDDED IN THE SUBTROPICAL FLOW
ARE BEGINNING TO WORK THEIR WAY THROUGH THE RIDGE TOWARD THE CENTRAL
PLAINS. SOUNDINGS AND ANALYSIS OF MANDATORY LEVEL DATA INDICATE THE
PRESENCE OF A VERY WARM, TROPICAL REGIME IN THE MID AND UPPER LEVELS
OF THE ATMOSPHERE OVER THE CENTRAL PLAINS, WHILE THE LOW LEVELS
REMAIN SOMEWHAT DRY. TEMPERATURES BY EARLY AFTERNOON HAD RISEN INTO
THE LOW TO MID 90S IN PARTS OF SOUTHWESTERN KANSAS, AND
THUNDERSTORMS LIKELY WILL INITIATE BY MID AFTERNOON ALONG A WEAK
SURFACE TROUGH NEAR A LINE FROM HILL CITY TO HUGOTON. WITH WEAK FLOW
THROUGHOUT THE ATMOSPHERE, THE THUNDERSTORMS WILL BE SLOW MOVING AND
LIKELY WILL PRODUCE LOCALLY HEAVY RAINFALL. SURFACE BASED CAPES OF
AROUND 1500 JOULES/KG WILL SUPPORT SOME VIGOROUS UPDRAFTS, BUT THE
ATMOSPHERE IS SO WARM THAT THE POTENTIAL FOR SIGNIFICANT HAIL IS
LOW. HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE THE MAIN THREAT
FROM THE THUNDERSTORMS, ALTHOUGH A WET MICROBURST OR TWO CANNOT BE
RULED OUT THIS AFTERNOON AND EVENING. MOST STREAMS IN WESTERN KANSAS
HAVE VERY LITTLE FLOW, AND MANY PONDS STILL ARE NEARLY DRY. AS
A CONSEQUENCE, MOST AREAS CAN HANDLE SEVERAL INCHES OF RAINFALL
BEFORE FLOODING WILL BECOME A PROBLEM EXCEPT IN CITIES. GIVEN THE
HIGHLY LOCALIZED NATURE OF THE ANTICIPATED HEAVY RAINFALL, A FLOOD
WATCH DOES NOT SEEM TO BE JUSTIFIED AT THIS TIME.

A VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY OVER
CENTRAL NEW MEXICO WILL PROPAGATE TOWARD THE NORTHEAST AND APPROACH
WESTERN KANSAS LATER TONIGHT. SYNOPTIC SCALE LIFTING OF THE TROPICAL
AIR MASS OVER WESTERN KANSAS WILL SUPPORT CONTINUED CHANCES FOR
THUNDERSTORMS THROUGH THE NIGHTTIME HOURS INTO SUNDAY MORNING.
SURFACE DEWPOINT TEMPERATURES IN THE UPPER 50S AND LOWER 60S WILL
ALLOW TEMPERATURES TO DROP INTO THE MID 60S IN RAIN COOLED AIR
OVERNIGHT.

THE SURFACE TROUGH OVER WESTERN KANSAS THIS AFTERNOON WILL BE PUSHED
SOUTHWARD BY THUNDERSTORM OUTFLOW TONIGHT AND SHOULD EXTEND FROM
SOUTH CENTRAL KANSAS ACROSS NORTHWEST OKLAHOMA THEN BACK INTO
SOUTHEAST COLORADO BY SUNDAY AFTERNOON. SOME HIGH BASED SHOWERS
LIKELY WILL CONTINUE FOR MUCH OF THE DAY SUNDAY OVER WESTERN KANSAS
IN THE TROPICAL ENVIRONMENT, BUT MORE SIGNIFICANT THUNDERSTORM ACTIVITY SHOULD
INITIATE ALONG THE SURFACE TROUGH AND IN THE MOIST, UPSLOPE FLOW
INTO EASTERN COLORADO LATE IN THE DAY. MOIST, UNSTABLE AIR POOLING
BEHIND THE SURFACE TROUGH WILL PROVIDE A FAVORABLE ENVIRONMENT FOR
ANOTHER CLUSTER OF THUNDERSTORMS TO MOVE FROM SOUTHEAST COLORADO
ACROSS FAR SOUTHWEST KANSAS INTO NORTHWEST OKLAHOMA SUNDAY NIGHT
INTO MONDAY MORNING. TEMPERATURES SHOULD BE SEVERAL DEGREES COOLER
SUNDAY AS A RESULT OF INCREASED CLOUD COVER AND UPSLOPE LOW LEVEL
FLOW.

THE VIGOROUS UPPER LEVEL TROUGH WHICH WAS OVER SASKATCHEWAN EARLY
THIS AFTERNOON WILL MOVE OVER THE GREAT LAKES BY SUNDAY NIGHT, AND A
WEAK COLD FRONT WILL MOVE INTO NORTHERN KANSAS BY EARLY MONDAY
MORNING. MOIST, UNSTABLE AIR WILL CONTINUE OVER KANSAS MONDAY, AND
SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN DURING THE AFTERNOON
AND EVENING HOURS IN THE MOIST, UPSLOPE FLOW IN EASTERN COLORADO AND
ALONG THE WEAK FRONTAL BOUNDARY ACROSS NORTHERN KANSAS.

DAYS 3-7...
EXTENDED MODELS DO NOT DIFFER TOO MUCH OVER THIS PART OF THE
COUNTRY.  IN GENERAL EXPECT THE MOIST PHASE CURRENTLY OVER AREA TO
GIVE WAY TO DRIER AIR BY LATE TUE AND CONTINUE FOR THE REMAINDER OF
THE EXTENDED.  THE LAST DISTURBANCE TO PASS THROUGH LOOKS TO BE
MONDAY NIGHT INTO TUE AFTERNOON SO EXTENDED THE POPS WE HAD GOING
THROUGH 06Z TUE INTO THE AFTERNOON HOURS.  AFTER THIS WAVE
PASSES...THERE WILL BE RIDGING OCCURRING ACROSS THE PLAINS WHICH
WILL BRING BACK SOME VERY HOT AIR.  SHOULD SEE DEW POINTS SLOWLY
START FALLING AS WINDS GET A LITTLE BIT OF A SWLY COMPONENT TO THEM
AND AIR TEMPERATURES RETURNING TO THE UPPER 90S TO NEAR 100 BY WED
AND CONTINUING INTO THE WEEKEND.  OVERALL DID NOT DO TOO MUCH TO THE
GOING FORECAST.  IN THE 8-10 DAY...ENSEMBLES SHOWING A POSSIBLE
RETURN OF MONSOONAL MOISTURE TOWARD DAYS 9-10 WHICH WOULD COOL
TEMPERATURES OFF A BIT AND BRING A CHANCE FOR SOME MORE RAINFALL.
WILL GO WITH NEAR NORMAL TEMPS AND RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  85  64  90 /  70  40  30  30
GCK  64  84  63  89 /  80  30  40  30
EHA  65  82  63  89 /  80  40  60  30
LBL  66  86  64  91 /  70  40  40  30
HYS  65  86  63  86 /  60  30  40  40
P28  67  85  66  90 /  60  60  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN01/28
Hazardous weather outlook, Jul 8, 4:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 8 2006

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT SAT JUL 8 2006 /400 AM MDT SAT JUL 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. THE
BEST CHANCE THIS MORNING WILL BE EAST OF A LINE FROM DODGE CITY
TO WAKEENEY...AND THIS EVENING ACROSS ALL OF SOUTHWEST KANSAS.
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STORMS BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY...
WITH LOCALLY HEAVY RAINS POSSIBLE. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

FINCH

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 heavy rain, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Grant

When
July 8, 4:50 PM CST
Where
Grant County, 12 mi E of Ulysses
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.150

Thunderstorm Wind, Morton

When
July 8, 5:35 PM CST
Where
Morton County, 4 mi NNW of Rolla
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.167, -101.667

There were one inch diameter tree branches broken by the high wind.

Hail, Morton

When
July 8, 5:35 PM CST
Where
Morton County, 4 mi NNW of Rolla
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -101.667

Hail, Rush

When
July 8, 6:13 PM CST
Where
Rush County, 2 mi S of Nekoma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -99.433

Heavy Rain, Rush

When
July 8, 6:35 PM CST
Where
Rush County, 2 mi S of Nekoma
Reported by
TRAINED SPOTTER
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Four inches of rain fell in a short time span.

Thunderstorm Wind, Ness

When
July 8, 7:00 PM CST
Where
Ness County, 9 mi NE of Ness City
Measured
69 kt (79 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -99.783

Two dead trees were blown down. A live 9 inch diameter tree branch was broken. Half inch diameter hail also occurred with the wind.

Flood, Rush

When
July 8, 8:04 PM CST to 11:04 PM CST
Where
Rush County, 7 mi S of Alexander
Reported by
LAW ENFORCEMENT
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Water was one foot deep across one of the county roads nearby.

Heavy Rain, Ness

When
July 8, 8:46 PM CST
Where
Ness County, 9 mi NE of Ness City
Reported by
TRAINED SPOTTER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Three inches of rain fell in a short time.

Heavy Rain, Ness

When
July 8, 9:15 PM CST
Where
Ness County, Bazine
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Three inches of rain fell in a short period.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526655, 5526656, 5526657, 5526658, 5526659, 5526660, 5526661, 5526662, 5526663.